Texas, 2013

Funnel Cloud in Texas, July 12, 2013

July 12, 2013 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted near an outlet mall in Texas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted near an outlet mall in Texas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 12, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 12, 11:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1235 PM CDT FRI JUL 12 2013

.DISCUSSION...
SEE THE 18Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
A SURFACE RIDGE WAS PRESENT OVER THE INLAND SECTIONS AT MIDDAY.
THERE WERE THUNDERSTORMS OCCURRING JUST OFF THE COAST OF THE
BOLIVAR PENINSULA. THESE WERE ASSOCIATED WITH AN OUTFLOW BOUNDARY
THAT WAS MOVING AHEAD OF A WEAK BACKDOOR COLD FRONT. THE MODEL
SOUNDINGS WERE MORE CONDUCIVE FOR ISOLATED SHOWERS TOWARD THE
COAST AND BAYS...ALTHOUGH IF THE BAY AND SEA BREEZE GET ACTIVE
ISOLATED SHOWERS OR THUNDERSTORMS COULD REACH INTO THE KIAH
TERMINAL. WENT WITH VICINITY SHOWERS AT KHOU AND KLBX FOR MAINLY
THE MID AND LATE AFTERNOON PERIOD. KGLS HAS THE BEST CHANCE FOR
THUNDERSTORMS BUT EXPECT THESE TO END BY AROUND 22Z. OTHERWISE
EXPECT VFR.

40

&&

.PREV DISCUSSION... /ISSUED 1022 AM CDT FRI JUL 12 2013/

DISCUSSION...
CURRENT FCST IS IN GOOD SHAPE. JUST SOME FAIRLY INSIGNIFICANT
TWEAKS TO GRIDS TO MATCH ONGOING SAT/RADAR/TEMP TRENDS FOR THE
UPDATE.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)     101  75  99  74  97 /  10  20  10  10  20
HOUSTON (IAH)              98  76  97  75  95 /  10  10  10  10  20
GALVESTON (GLS)            92  81  92  80  91 /  30  20  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Jul 12, 4:16 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
516 AM CDT FRI JUL 12 2013

GMZ330-335-350-355-370-375-TXZ195>200-210>214-226-227-235>238-
131030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-JACKSON-LIBERTY-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
516 AM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-131030-
HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
516 AM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE POSSIBLE THIS EVENING IN ASSOCIATION WITH A
WEAK FRONTAL BOUNDARY MOVING IN FROM THE NORTHEAST. GUSTY WINDS
WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 5 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
July 12, 12:00 PM CST to 12:03 PM CST
Where
Galveston County, 3.03 mi S of Dickinson
Reported by
Law Enforcement
Coordinates
29.427, -95.056

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469992.